Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 216, NWS Springfield, MO

May 3, 2006Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 3, 2006, 9:17 PM CDT for Texas County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2006, 9:17 PM CDT (02:17 UTC)
Expired
May 3, 2006, 10:04 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Texas County, MO

The radar

The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 7:48 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:15 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 3, 6:15 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...MESOSCALE AND AVIATION UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT WED MAY 3 2006

.DISCUSSION...
FORECAST UPDATED TO ACCOUNT FOR LATEST RADAR TRENDS.

REGIONAL 88D IMAGERY SHOWING SHRA/TSRA DEVELOPING ALONG THE SFC COLD
FRONT FROM SE KS THROUGH CENTRAL MO. OVER THE NEXT FEW HOURS THIS
WILL BE THE MAIN AREA TO RECEIVE RAINFALL AND HAVE UPPED POPS TO
CATEGORICAL FROM VERNON TO PHELPS COUNTIES AND POINTS NORTHWARD.
HAVE ALTERED POPS ACROSS SE ZONE THIS EVENING AS CONVECTION WILL BE
MORE SCATTERED IN NATURE...RAISING BACK TO LIKELY TONIGHT AS THE
COLD FRONT SAGS INTO THIS AREA. RAIN CHANCES ACROSS SW QUARTER OF
MISSOURI RATHER DIFFICULT. FOR THIS EVENING...THE FRONT WILL REMAIN
JUST TO THE NORTH OF THIS AREA...HOWEVER OUTFLOW BOUNDARIES CONTINUE
TO SPORADICALLY FIRE. IN ALL LIKELIHOOD...THE BEST CHANCES FOR RAIN
WILL BE WITH THE FRONT AND HAVE OPTED TO MAINTAIN LIKELY POPS FOR
TONIGHT.

SEVERE WEATHER RISK WILL BE BEST JUST AHEAD OF THE COLD FRONT ACROSS
SE KS AND W MO. DEEP LAYER SHEAR IS A BIT BETTER HERE...AND THE
ATMOSPHERE IS MORE PRISTINE AS COMPARED TO AREAS OVER THE EASTERN
OZARKS (WHICH HAVE BEEN WORKED OVER BY PREVIOUS STORMS). MLCAPES
WILL REMAIN IN THE 1500-2000 J/KG RANGE THIS EVENING AND 700-500
LAPSE RATES CONTINUE TO SUPPORT LARGE HAIL RISK. LOCALIZED DAMAGING
WINDS WILL ALSO BE POSSIBLE. TORNADO RISK IS LOW...AND WILL BE
ISOLATED TO THE MOST INTENSE STORMS THAT DEVELOP.

GAGAN

&&

.PREV DISCUSSION...
COMPLEX WEATHER PATTERN OVER THE MIDWEST THIS AFTERNOON. AT THE
SFC...A COLD FRONT IS DRAPED FROM NEAR IRK TO COU TO CNU. THE
AIRMASS HAS BECOME MODESTLY UNSTABLE SOUTH OF THE FRONT. TEMPS IN
THE UPPER 70S/LOWER 80S AND DEWPOINTS IN THE LOWER 60S HAVE RESULTED
IN MLCAPES AROUND 2000 J/KG...GIVE OR TAKE. IN ADDITION TO THE COLD
FRONT...SEVERAL OUTFLOW BOUNDARIES ARE SCATTERED ABOUT THE AREA.
ALOFT TWO UPPER DISTURBANCES ARE NOTED...WITH ONE OVER NORTHERN
ARKANSAS AND THE OTHER MOVING INTO CENTRAL KANSAS.

TO THIS POINT...THE OUTFLOW BOUNDARIES HAVE BEEN OUR FOCUS MECHANISM
WITH BROAD UPPER SUPPORT FROM THE DISTURBANCES ALOFT. EFFECTIVE DEEP
LAYER BULK SHEAR OF 30-35KT IS ENOUGH TO ORGANIZE CONVECTION INTO
CLUSTERS/BANDS. THE LOW LEVEL FLOW IS NEARLY PARALLEL TO THE DEEP
LAYER SHEAR VECTOR AND AS A RESULT...HAVE SEEN A TENDENCY FOR
REGENERATIVE/SLIGHTLY BACKBUILDING CONVECTION ALONG THE FRONT AND
VARIOUS OUTFLOW BOUNDARIES. THIS WILL RESULT IN A CONTINUED FLOODING
RISK. WITH 700-500MB LAPSE RATES AROUND 7C AND 2000 J/KG MLCAPE
EXPECTED IN THE WARM SECTOR OVER THE NEXT SEVERAL HOURS...SEVERE
WEATHER RISK WILL CONTINUE. SHEAR IS REMINISCENT OF SUMMER...WET
BULB ZERO HEIGHTS MORE LIKE SPRING. THUS PRIMARY RISK IS LARGE
HAIL...SECONDARY RISK IS LOCALIZED WIND.

TONIGHT THROUGH THURSDAY NIGHT...COLD FRONT WILL SLOWLY MOVE
SOUTHWARD AND SETTLE ACROSS SOUTHERN MISSOURI BY SUNRISE. GIVEN
SEEMINGLY CHAOTIC NATURE TO CONVECTIVE DEVELOPMENT...HAVE MAINTAINED
LIKELY POPS...AS A FEW AREAS MAY REMAIN DRY TONIGHT. TEMPS WILL FALL
INTO THE 50S NORTH OF THE SFC FRONT TONIGHT...HANGING AROUND 60 NEAR
THE FRONT. A FEW MORE DISTURBANCES WILL MOVE W/E ACROSS THE AREA
THUR AND THUR NIGHT. HAVE KEPT HIGHEST POPS (LIKELY) CONFINED TO THE
SOUTHER TIER OF COUNTIES...TAPERING TO LOWER CHC OVER CENTRAL MO.
TEMPS ARE ADMITTEDLY TRICKY THUR AND THUR NIGHT...DEPENDENT ON CLOUD
COVERAGE AND RAIN DISTRIBUTION. BEST ESTIMATE AT THIS TIME IS FOR
HIGH TEMPS IN THE UPPER 60S TO AROUND 70 THUR AFTERNOON WITH LOWS
BACK INTO THE 50S THUR NIGHT.

FRI AND FRI NIGHT...LOOKS LIKE THERE WILL BE A BREAK IN THE ACTION
AS SFC FRONT LOOKS TO SETTLE OVER NORTHERN ARK. HAVE CUT BACK ON
POPS WITH LOW END CHC ACROSS THE SOUTHERN TIER OF ZONES TAPERING TO
SLIGHT CHC OVER CENTRAL MO. HIGH TEMPS WILL REMAIN IN THE 60S WITH
LOWS IN THE UPPER 40S TO LOWER 50S.

SAT THROUGH WED...MED RANGE GUIDANCE IN REASONABLE AGREEMENT WITH
THE EVOLUTION OF THE LARGE SCALE PATTERN...HOWEVER THERE ARE
CONSIDERABLE DIFFERENCES IN HANDLING SMALLER SCALE FEATURES EMBEDDED
THEREIN. THE FIRST ISSUE IS FOR THE WEEKEND WHERE THE ECMWF HAS
BECOME RATHER PESSIMISTIC MAINTAINING CLOUDS AND SHOWER POTENTIAL.
THE GFS ENS AND UKMET SUGGESTS LINGER RAIN CHANCE EARLY SATURDAY
WITH CLEAR SATURDAY AFTERNOON THROUGH SUNDAY. GIVEN RUN-TO-RUN
CONSISTENCY FROM THE GFS ENS AND UKMET...HAVE OPTED TO FOLLOW THESE
SOLUTIONS.

IN SPITE OF DIFFERENCES FOR THE WEEKEND...CONSENSUS REMAINS FOR
ANOTHER TROUGH PASSAGE DURING THE FIRST HALF OF NEXT WEEK. ENSEMBLE
SPREAD CONTINUES TO REMAIN HIGH DURING THIS TIME FRAME AND
CONFIDENCE IN PIN-POINTING THE STRENGTH AND TIMING OF THIS FEATURE
REMAINS ON THE LOW SIDE. MADE LITTLE CHANGE TO THE FORECAST FOR
MONDAY THRU WEDNESDAY WITH LOW END CHC POPS AND A RETURN TO AVERAGE
TEMPS.

GAGAN

&&

.AVIATION...

FOR THE 00Z TAFS...FORECAST CONUNDRUM REMAINS THE BELIGERENT
CONVECTION JUST TO THE NORTH OF SGF AND JLN. THE COLD FRONT
RESPONSIBLE FOR FOCUSING THIS CONVECTION IS SLOWLY SAGGING TO THE
SOUTH. FOR THE FIRST FEW HOURS OF THE EVENING...TSRA SHOULD REMAIN
TO THE NORTH OVER WEST CENTRAL AND CENTRAL MISSOURI. THE SHEAR AXIS
ALOFT IS ORIENTED PARALLEL TO THE FRONT...SO THE PROGRESSION OF THE
FRONT WILL BE SLOW. THEREFORE...WILL HOLD TSRA POTENTIAL TOWARD
MIDNIGHT OR THEREAFTER. CIGS/VIS OUTSIDE OF CONVECTION WILL REMAIN
VFR...WITH MVFR CIGS ON TAP THURSDAY.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 3, 1:32 PM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 PM CDT WED MAY 3 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
132 PM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  GOLF BALLS...WIND GUSTS TO 60 MPH AND TORRENTIALL RAINFALL.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT.

  DISCUSSION:

  A COLD FRONT WILL CONTINUE MOVING SOUTHWARD THROUGH NORTHERN AND
  CENTRAL PORTIONS OF MISSOURI AND KANSAS THIS AFTERNOON AND
  EVENING. TO THE SOUTH OF THIS FRONT...THE AIR HAS BECOME WARM
  AND UNSTABLE. IN ADDITION TO THE COLD FRONT...THERE ARE NUMEROUS
  OUTFLOW BOUNDARIES SCATTERED OVER EXTREME SOUTHEAST KANSAS AND
  THE MISSOURI OZARKS. THESE BOUNDARIES WILL PROVIDE AMPLE LIFT
  THIS AFTERNOON TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS.

  CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
  ACROSS THE ENTIRE AREA THIS AFTERNOON INTO THIS EVENING. THE
  PRIMARY RISK OF SEVERE WEATHER WILL BE LARGE HAIL TO THE SIZE OF
  GOLF BALLS. THE STRONGEST CLUSTERS OF STORMS WILL BE CAPABLE OF
  PRODUCING LOCALIZED WIND GUSTS TO 60 MPH.

  TORRENTIAL RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT
  DEVELOP. THE SLOW MOVEMENT OF THIS ACTIVITY TO THE SOUTH AND
  EAST WILL RESULT IN ONE TO TWO INCHES OF RAINFALL FALLING IN A
  SHORT PERIOD OF TIME. AS A RESULT...LOCALIZED FLOODING OF
  CREEKS...STREAMS AND LOW LYING AREAS IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE OUTLOOK
  AREA THURSDAY AS A COLD FRONT SINKS SOUTH INTO THE REGION. A FEW
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL WILL BE
  POSSIBLE ALONG A COLD FRONT OVER SOUTHERN MISSOURI...FARTHER TO
  THE NORTH SMALLER HAIL WILL BE POSSIBLE.

  ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE MONDAY INTO
  TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
  EVENING ACROSS THE ENTIRE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, May 3, 8:43 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
843 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND GST     5 S NORTHVIEW           37.21N 93.00W
05/03/2006  M64 MPH          WEBSTER            MO   AMATEUR RADIO

            64 MPH WIND GUST MEASURED BY HAM RADIO OPERATOR BETWEEN
            NORTHVIEW AND FORDLAND.

&&

GAGAN
Local storm report, May 3, 8:47 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND DMG     4 N OZARK               37.08N 93.21W
05/03/2006                   CHRISTIAN          MO   AMATEUR RADIO

            POWER TRANSFORMERS FLASHING NEAR THE GREENE CHRISTIAN
            COUNTY BORDER NEAR THE INTERSECTION HIGHWAYS 65 AND CC.

&&

GAGAN
Local storm report, May 3, 8:55 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND DMG     OZARK                   37.02N 93.21W
05/03/2006                   CHRISTIAN          MO   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN OZARK

&&

LDOOLEY
Local storm report, May 3, 8:56 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     ASH GROVE               37.32N 93.58W
05/03/2006                   GREENE             MO   NWS EMPLOYEE

            TREES AND POWER POLES SNAPPED IN ASH GROVE

&&

LDOOLEY
Local storm report, May 3, 9:06 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
906 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND DMG     WALNUT GROVE            37.41N 93.55W
05/03/2006                   GREENE             MO   EMERGENCY MNGR

            TIN ROOF ON HOUSE BLOWN OFF

&&

JAS
Local storm report, May 3, 9:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
915 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND GST     1 W MANSFIELD           37.11N 92.60W
05/03/2006  E0 MPH           WRIGHT             MO   LAW ENFORCEMENT

            ESTIMATED 60 MPH WINDS

&&

LDOOLEY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:12 PM CDTTornado WarningSGFBarton, Dade63 min
May 3, 7:44 PM CDTTornado WarningSGFGreene, Polk61 min
May 3, 7:57 PM CDTFlash Flood WarningSGFWright6 hr
May 3, 8:06 PM CDTSevere Thunderstorm WarningSGFLawrence39 min
May 3, 8:12 PM CDTFlash Flood WarningSGFDade6 hr
May 3, 8:28 PM CDTSevere Thunderstorm WarningSGFChristian47 min
May 3, 8:29 PM CDTFlash Flood WarningSGFGreene6 hr
May 3, 8:38 PM CDTSevere Thunderstorm WarningSGFWebster45 min
May 3, 8:54 PM CDTSevere Thunderstorm WarningSGFDouglas51 min
May 3, 8:59 PM CDTSevere Thunderstorm WarningSGFWright46 min
May 3, 9:33 PM CDTSevere Thunderstorm WarningSGFHowell57 min
May 3, 10:30 PM CDTSevere Thunderstorm WarningSGFOregon45 min
May 4, 4:03 AM CDTFlash Flood WatchSGFBarry, Barton, Cedar, Christian, Dade, Dallas and 18 more11 hr
May 4, 6:57 AM CDTFlash Flood WarningSGFBarton, Jasper, McDonald, Newton6 hr
May 4, 7:06 AM CDTFlash Flood WarningSGFBarry, Stone, Taney6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.